Patients with severe COVID-19 often experience complications including coagulopathy and fatal thrombosis. COVID-19 pneumonia sometimes leads to acute respiratory distress syndrome, requiring extracorporeal membrane oxygenation (ECMO), during which thrombosis and bleeding are major causes of death. Anticoagulation such as heparin is essential for COVID-19 patients on ECMO; however, bleeding might be caused by not only heparin, but also acquired von Willebrand syndrome (AVWS). To date, no study has examined ECMO-related bleeding and AVWS in COVID-19 patients.We report a COVID-19 patient who experienced bleeding from AVWS in addition to disseminated intravascular coagulation (DIC) during ECMO. The level of high-molecular weight VWF multimers decreased during ECMO therapy, and these findings promptly improved after discontinuation of ECMO. Plasma levels of VWF antigen were extremely high, probably due to endothelial cell damage caused by COVID-19. On the other hand, plasma levels of ADAMTS13 activity were moderately reduced, to 20-30% of normal. The patient was successfully treated with cryoprecipitate in bleeding during ECMO without a reduction in heparin, which might have induced thromboembolism. Bleeding found in this patient might be caused by AVWS and DIC.Severe COVID-19 patients are in a thrombotic state and need to receive anticoagulant therapy. However, once they receive ECMO therapy, bleeding symptoms could be observed. In such cases, physicians should think of AVWS in addition to the side effect of heparin and DIC.
Keywords: Acquired von Willebrand syndrome; Anticoagulation; Bleeding; COVID-19; Extracorporeal membrane oxygenation.